Tornadoes · United States · Alabama · 2014
EF1 tornado, Russellville, Alabama, April 28, 2014
This EF1 tornado ran 3.2 miles across Franklin County on April 28, 2014, touching down at 3:56 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2014
- Touchdown
- 3:56 PM CDT (20:56 UTC)
- Lifted
- 4:02 PM CDT (21:02 UTC)
- On the ground
- 6 minutes
- Path length
- 3.2 miles (5.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 34.522, -87.749
- Lift-off point
- 34.548, -87.703
- Record number
- 1404281456-01
The damage survey
26 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Fence blown down on softball field
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A tornado outbreak occurred during the late afternoon and evening across the central Tennessee Valley on the 28th. Several cyclic supercells produced tornadoes, some of which were strong. Very heavy rainfall occurred in some areas as well. In particular, up to 5 inches fell in just a few hours which led to severe flash flooding in Valley Head.|An additional round of thunderstorms late in the day/evening of the 29th produced a few reports of damaging winds and hail.
A tornado first touched down along Whitten Road near the intersection of Willis Road on the northwest side of Russellville. Trees were uprooted in this area and small trees were snapped. The tornado tracked northeast approaching the school complex. Here a tree was snapped and fell onto a house along Clay Avenue causing significant structural damage. The school complex along Summit Avenue sustained damage to its athletic fields and one awning at the elementary school was damaged. Across the street several trees were snapped near the base and a home sustained minor roof damage.||The tornado then appeared to weaken briefly with only very light damage noted over the next 2 miles before touching back down near Alpine Street. Here numerous hardwoods were twisted, mangled, and snapped. Several trees fell on houses causing substantial structural damage. The tornado reached its maximum intensity of EF-1 with a width of approximately 100 yards. Interviews with several residents indicated that they observed a multiple funnel type of tornado track across the neighborhood. The tornado lifted northeast and weakened as it produced minor tree damage along Mountain View Drive before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 28, 2:57 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 28, 2:57 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 257 PM CDT MON APR 28 2014 .UPDATE... MESOSCALE UPDATE. && .MESOSCALE UPDATE... WE'RE CONTINUING TO WATCH SUPERCELL DEVELOPMENT EXPLODING OVER NORTHEASTERN MISSISSIPPI THIS AFTERNOON...EXTENDING FROM TUPELO SOUTHWARD DOWN TO JACKSON, MS. SEVERAL TORNADIC STORMS ARE RAMPING UP TO OUR SOUTHWEST...AND THESE STORMS WILL BEGIN IMPACTING NORTHWEST ALABAMA WITHIN THE HOUR AS THEY MOVE INTO AN AIRMASS PRIMED TO FOR FURTHER STRENGTHENING/DEVELOPMENT. BETTER SHEAR EXISTS OVER N AL/SRN MIDDLE TN...WITH GREATER CAPE SITUATED FURTHER SOUTH IN THE WARM SECTOR (2000-3000 J/KG) ALONG WITH BULK SHEAR MAXIMIZED TO THE WEST (WHERE THE STORMS ARE CURRENTLY DEVELOPING). SOME UNCERTAINTY EXISTS REGARDING WHERE THE OVERLAPPING 'SWEET SPOT' WILL BE WITH PARAMETERS FOR THIS EVENT...BUT FURTHER MESOSCALE UPDATES WILL BE ISSUED AS POSSIBLE DURING THIS EVENT. STAY TUNED. 12 && .AVIATION... /ISSUED 1222 PM CDT MON APR 28 2014/ FOR 18Z TAFS... TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65. STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z. CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH... EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN 03-07Z/TONIGHT. DJN.83 && .DISCUSSION... /ISSUED 236 PM CDT MON APR 28 2014/ FORECAST AREA BRACING FOR A HIGH END SEVERE WEATHER EVENT THROUGH THE EVENING. THE INCREASING TORNADO POTENTIAL HAS RESULTED IN THE RECENT BUMPING UP OF THE DAY ONE SEVERE WEATHER RISK INTO THE HIGH CATEGORY FOR NORTHWEST ALABAMA. THE 19Z SURFACE ANALYSIS INDICATED THAT MID TO UPPER 60S DEWPOINTS HAD POOLED ACROSS THE FORECAST AREA. THE LATEST FEW 88-D IMAGES CONTINUED TO INDICATE THAT THE BROKEN LINE OF STRONG/SEVERE STORMS WAS DEVELOPING AND MOVING NORTHEAST INTO NORTH CENTRAL MISSISSIPPI TOWARD NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. CURRENT PROJECTIONS WOULD HAVE THE SEVERE STORMS MOVING INTO NORTHWEST ALABAMA BY AROUND OR SHORTLY AFTER 20Z. A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 02Z TONIGHT. HAVE ANALYZED SOME SEVERE PARAMETERS AND EXPECT THAT MLCAPE VALUES SHOULD REMAIN IN THE 1500-2500 J/KG...AND WILL CONTINUE TO BUILD NORTHEAST THROUGH THE FORECAST AREA THROUGH 00Z TONIGHT. LOW LEVEL SHEAR CONTINUES TO BE INDICATED IN THE 50-70 KNOTS RANGE. 0-3 KM SRH SHOULD INCREASE THROUGH 00Z TONIGHT TO AROUND 300 J/KG INTO THE FORECAST AREA. WITH THE FORECAST AREA EXPECTED TO BE WELL INTO THE WARM SECTOR TONIGHT...HAVE CONTINUED WITH CURRENT WORDING IN ZONES TO HIGHLIGHT THE SEVERE AND TORNADO THREAT FOR THE FORECAST AREA. THE CURRENT TRENDING INDICATES THAT THE STORMS SHOULD CONTINUE TO TRAVERSE THE FORECAST AREA FROM THE WEST TO EAST THROUGHOUT THE EVENING...WITH THE SEVERE THREAT CONTINUING AFTER 06Z MAINLY INTO NORTHEAST ALABAMA AND FAR EASTERN SOUTHERN MIDDLE TENNESSEE. AFTER THE PRE-FRONTAL TROUGH MOVES EAST OF THE AREA BETWEEN 06Z AND 12Z TUESDAY...THE PRECIP CHANCES FOR THE REGION WILL DIMINISH WITH A BREAK IN PRECIP EXPECTED. ALONG WITH THE SEVERE WEATHER THREAT...THE POTENTIAL TRAINING OF CELLS ACROSS THE AREA THROUGH TONIGHT WILL NECESSITATE THE NEED TO CONTINUE WITH THE CURRENT FLASH FLOOD WATCH THAT WILL REMAIN IN EFFECT FOR THE FORECAST AREA THROUGH 12Z TUESDAY. THE NEXT SHORTWAVE PIN WHEELING AROUND THE BASE OF THE UPPER TROUGH AND THE ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY TUESDAY AFTERNOON/EVENING...WITH ANOTHER ORGANIZED SEVERE WEATHER EVENT EXPECTED FOR THE FORECAST AREA. HAVE AGAIN HIGHLIGHTED THE MODERATE RISK FOR SEVERE WEATHER IN THE FORECAST DURING THIS TIME PERIOD. HAVE BUMPED UP PRECIP CHANCES THROUGH THE AFTERNOON/EVENING HOURS ON TUESDAY TO ACCOUNT FOR THE EXPECTED STORM DEVELOPMENT ALONG AND AHEAD OF THE COLD FRONT. WILL CONTINUE WITH LINGERING SHOWER/STORM CHANCES THROUGH EARLY WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 65. ANOTHER WEAK SHORT WAVE MOVING SOUTHEAST THROUGH THE TENNESSEE VALLEY ON WEDNESDAY...WILL RESULT IN KEEPING A SLIGHT CHANCE OF SHOWERS IN THE FORECAST. BY WEDNESDAY EVENING...HIGH PRESSURE WILL SHIFT EASTWARD ACROSS THE SOUTHEAST U.S. AS AN UPPER TROUGH AT 500 MILLIBARS REMAINS ACROSS THE OHIO AND INTO TENNESSEE VALLEY THROUGH SATURDAY. A NORTHWEST FLOW WILL CONTINUE THROUGH THE UPCOMING WEEKEND THROUGH THE END OF THE EXTENDED FORECAST PERIODS WITH COOLER THAN NORMAL TEMPS EXPECTED. HAVE FOLLOWED CLOSELY TOWARD A COMPROMISE BETWEEN THE GFS AND ECMWF MODEL TEMPS THROUGH THE EXTENDED FORECAST TIME FRAME. TT && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CDT MON APR 28 2014 ALZ001>010-016-TNZ076-096-097-291000- LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- MOORE-LINCOLN-FRANKLIN TN- 228 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY ACROSS NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 28, 2:47 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT MON APR 28 2014
ALZ002-003-282045-
COLBERT AL-FRANKLIN AL-
247 PM CDT MON APR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN UNTIL 345 PM CDT...
...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES IN NORTHEAST
MISSISSIPPI...MOVING RAPIDLY INTO NORTHWEST ALABAMA...
AT 246 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
POSSIBLE TORNADOES OVER TUPELO...MOVING EAST AT 40 MPH. AT THEIR
CURRENT LOCATION AND MOVEMENT...THEY COULD CROSS THE ALABAMA STATE
LINE NEAR RED BAY BETWEEN 330 AND 345 PM CDT.
LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...BLOODY SPRINGS...POGO...MAUD...ALLSBORO...ATWOOD...
PLEASANT SITE AND HALLTOWN.
PREPARE NOW FOR THESE STORMS! MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3469 8813 3471 8812 3472 8810 3472 8809
3436 8796 3432 8811 3432 8817
TIME...MOT...LOC 1944Z 247DEG 34KT 3424 8876
BCCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
8.9 hours before the tornado, 174 km from the path. April 28, 2014.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 402 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.4
- 0-3 km lapse rate
- 4.0 K/km
Birmingham, AL (KBMX), 00:00Z
3.1 hours after it, 174 km from the path. April 29, 2014.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 1755 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.6
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Muscle Shoals Regional (MSL), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the touchdown began at 20:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 28, 2014
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 3:09 AM CDT | EF2 | Bossier Parish, LA | 5.1 | 550 | $1.0 million | ||
| April 28 | 6:46 AM CDT | EF0 | Shelby, TN | 1.5 | 75 | $25,000 | ||
| April 28 | 12:36 PM CDT | EF1 | White, TN | 2.0 | 100 | $30,000 | ||
| April 28 | 1:57 PM CDT | EF0 | Yazoo, MS | 0.2 | 50 | |||
| April 28 | 2:38 PM CDT | EF3 | Lee, MS | 31.0 | 440 | 32 | $18 million | |
| April 28 | 2:51 PM CDT | EF1 | Montgomery, MS | 3.4 | 100 | $70,000 | ||
| April 28 | 3:51 PM CDT | EF4 | Louisville tornado, MS | 33.4 | 1,320 | 10 | 84 | $117 million |
| April 28 | 4:47 PM CDT | EF3 | Limestone, AL | 15.6 | 600 | 2 | 30 | |
| April 28 | 4:56 PM CDT | EF1 | Warren, MS | 4.7 | 200 | 1 | $400,000 | |
| April 28 | 5:10 PM CDT | EF2 | Obion, TN to KY | 12.1 | 150 | 1 | $280,000 | |
| April 28 | 5:14 PM CDT | EF1 | Oktibbeha, MS | 7.1 | 100 | $45,000 | ||
| April 28 | 5:20 PM CDT | EF1 | Hinds, MS | 13.8 | 500 | $500,000 | ||
| April 28 | 5:38 PM CDT | EF0 | Marion, AL | 7.7 | 100 | $15,000 | ||
| April 28 | 5:39 PM CDT | EF1 | Lowndes, MS | 0.6 | 100 | $25,000 | ||
| April 28 | 5:46 PM CDT | EF0 | Hickman, KY | 1.0 | 25 | $2,000 | ||
| April 28 | 5:48 PM CDT | EF1 | Hinds, MS | 10.9 | 300 | $350,000 | ||
| April 28 | 5:50 PM CDT | EF1 | Madison, AL | 8.9 | 100 | |||
| April 28 | 5:53 PM CDT | EF2 | Lowndes, MS | 10.3 | 300 | $700,000 | ||
| April 28 | 6:00 PM CDT | EF1 | Madison, MS | 3.8 | 200 | $450,000 | ||
| April 28 | 7:00 PM EDT | EF2 | Troup, GA | 5.7 | 150 | $41,000 | ||
| April 28 | 6:08 PM CDT | EF1 | Lowndes, MS | 6.3 | 250 | $700,000 | ||
| April 28 | 6:09 PM CDT | EF2 | Lincoln, TN | 9.5 | 250 | |||
| April 28 | 6:13 PM CDT | EF0 | Madison, MS | 0.8 | 75 | $50,000 | ||
| April 28 | 6:19 PM CDT | EF1 | Lowndes, MS to AL | 10.0 | 500 | $500,000 | ||
| April 28 | 6:27 PM CDT | EF3 | Hinds, MS | 29.7 | 400 | 1 | 10 | $13 million |
| April 28 | 6:38 PM CDT | EF2 | Lowndes, MS to AL | 14.3 | 500 | 5 | $500,000 | |
| April 28 | 7:08 PM CDT | EF1 | Leake, MS | 5.0 | 100 | $400,000 | ||
| April 28 | 7:35 PM CDT | EF1 | Fayette, AL | 7.0 | 350 | $250,000 | ||
| April 28 | 7:36 PM CDT | EF3 | Scott, MS | 4.3 | 150 | 3 | $700,000 | |
| April 28 | 7:54 PM CDT | EF1 | Newton, MS | 9.6 | 150 | $300,000 | ||
| April 28 | 8:09 PM CDT | EF3 | Lincoln, TN | 26.8 | 500 | 2 | ||
| April 28 | 8:12 PM CDT | EF2 | Newton, MS | 5.6 | 400 | $750,000 | ||
| April 28 | 8:18 PM CDT | EF1 | Jackson, AL | 6.1 | 100 | |||
| April 28 | 8:35 PM CDT | EF1 | Newton, MS | 13.1 | 100 | $275,000 | ||
| April 28 | 8:40 PM CDT | EF1 | Walker, AL | 2.4 | 150 | |||
| April 28 | 9:30 PM CDT | EF1 | Sumter, AL | 1.0 | 150 | |||
| April 28 | 9:39 PM CDT | EF3 | Cullman, AL | 8.9 | 350 | |||
| April 28 | 9:40 PM CDT | EF3 | Jones, MS | 10.5 | 880 | 15 | $1.6 million | |
| April 28 | 9:59 PM CDT | EF1 | Tuscaloosa, AL | 12.5 | 1,500 | 13 | ||
| April 28 | 10:00 PM CDT | EF1 | Jefferson, AL | 8.8 | 800 | 4 | ||
| April 28 | 11:05 PM EDT | EF1 | Whitfield, GA | 3.4 | 100 | $30,000 | ||
| April 28 | 11:05 PM EDT | EF1 | Bradley, TN | 0.6 | 100 | $90,000 | ||
| April 28 | 10:09 PM CDT | EF2 | Wayne, MS | 9.2 | 250 | $1.0 million | ||
| April 28 | 10:13 PM CDT | EF2 | Jefferson, AL | 5.5 | 1,800 | 3 | ||
| April 28 | 10:55 PM CDT | EF1 | Tuscaloosa, AL | 4.5 | 675 | |||
| April 28 | 11:00 PM CDT | EF1 | Jefferson, AL | 7.6 | 913 | |||
| April 28 | 11:16 PM CDT | EF2 | Jefferson, AL | 5.1 | 600 | |||
| April 28 | 11:22 PM CDT | EF1 | Blount, AL | 7.8 | 1,000 | |||
| April 28 | 12:15 AM CDT | EF1 | Clarke, AL | 0.3 | 200 | $5,000 | ||
| April 28 | 12:24 AM CDT | EF2 | Blount, AL | 14.6 | 1,300 | 2 | ||
| April 28 | 12:32 AM CDT | EF3 | Etowah, AL | 11.7 | 600 | |||
| April 28 | 12:54 AM CDT | EF2 | DeKalb, AL | 2.5 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.